Britney's "Secret" Fat-Dissolve Treatment May Or May Not Actually Work

Cosmetic procedures, claims Natasha Singer in today's New York Times, usually start on the East or West Coasts and then move inland. But controversial new treatment lipodissolve is all the rage in Missouri and Kansas. (In the UK it's called Flabjab.) The procedure, which uses injections of a drug compound to target unwanted fat deposits, is not FDA approved. But that hasn't stopped people from getting it! Some folks, including a gynecologist who "tried it for his love handles" are pleased with the results. But Dr. V. Leroy Young, a plastic surgeon who was considering offering the shots at his office, had it injected into his right flank. And bad shit went down.

Thirty minutes later, he felt like he had been stung by 50 bees and his skin turned black, he said. "It looked like I had been hit with a garden hose," Dr. Young said. "I thought, I am going to lose some skin and I am going to have to ask one of my colleagues to do a skin graft."

Another doctor, C. B. Boswell, injected it into his stomach, which became "so enlarged that he looked six months pregnant." His nurse tried it on her thighs, which "became so swollen with liquid that she wore panty hose to keep them from jiggling."

We first heard about lipodissolve in a tabloid (naturally), as an explanation for why Britney's butt was "lumpy" in appearance, and then smooth. (It's not just a rumor, there are pictures of her at the lipdissolve office!) Bottom (heh) line? This stuff appears to do the job some of the time, but not consistently. Dr. Young is doing a pilot study on 10 volunteers. "It would be good if this turns out to work, but if it doesn't work and all these people are wasting their money, we need to say that too," he said. So as images of the Wicked Witch Of the West ("I'm melting!") play in our heads, we ask: would you inject a non-FDA approved drug cocktail into your thighs when doctors say "the shots can cause stinging, swelling, redness and bumps" and "inflammation indicates the medication is working"?

Feel Pudgy? There's a Shot for That [NY Times]